Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

What causes lower right quadrant pain that radiates to leg and buttocks?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
lower right quadrant pain that radiates down my side and leg and into my buttocks. MRI of lower back showed no signs of back problems. I have been constipated for years due to chronic pain meds. I average about 2-4 bowel movements a week on a "normal" basis. the last 1 1/2 weeks I have 1 bowel movement. the pain is getting worse. I was in ER last night they gave me muscle relaxer and pain meds via IV but it barely helped with the pain for more than 20 minutes. They wanted to keep me for "pain management" I do not believe hospitals are good for that due to risk infections while there. They gave me some additional laxatives to help in the constipation. Took first 1/2 of dose last night and it caused increase in pain and lots of bloating over night. the bloating has calmed down but still pain and still no movement. I am going to try the other half dose of that citric acid stuff and try but if I get same results of increase pain and bloating, does that mean that I possible have an obstruction in bowels? Should I go back in? or keep trying from home to have more bowel movements?How long does this take?
Posted Sat, 22 Mar 2014 in General Health
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: Investigations required to detect obstruction Detailed Answer: Hi Lady, Thanks for your query. I have gone through your query and fully understand your concern. Firstly, please clarify if the pain originates in the lower right ABDOMINAL quadrant or the buttock, since both conditions have different connotations. In the meanwhile, given the history of chronic constipation, right lower quadrant abdominal pain is suggestive of an intestinal obstruction- either in the terminal part of small intestine, junction of small intestine and colon (called Cecum) or, the first part of colon. The obstruction can be due to either polyp, growth, thickening of the intestinal wall, adhesions (formed following hysterectomy) compressing over the colon; or, worms' infestation. The other possible causes are chronic, recurrent appendicitis, ischemic colitis (in view of high cholesterol levels); or, 'pinching' of the nerves which supply the colon or right lower quadrant abdominal wall (following back surgeries). Your first priority should be to relieve constipation. Take a strong purgative- instead of a laxative- such as Lactulose syrup or Liquid paraffin in order to relieve constipation and bloating. It can be taken while at home, till the bowels are completely clear. Thereafter, ultrasound/CECT scan of the abdomen and colonoscopy are needed to pinpoint the exact cause of recurrent lower abdominal pain. Consult your doctor and apprise him of my opinion. I am certain that he will agree with me; order the required tests, and- based on the reports- will arrive at a certain diagnosis and guide you accordingly. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: What causes lower right quadrant pain that radiates to leg and buttocks? 19 minutes later
I took 15ml of Lactolose last night woth 8 oz glass of water and that was what gave me the increase pain and bloating. Ive tsken 6 oz of Citroma this morning and waitimg to see if it does anything. Should i finish this and go in to ER if it produces a bowel movement for test or wait to talk to family doctor (shes on maternity leave until Friday) and talk to her then about a test for what you suggested?
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: Repeat the dose of Lactulose every 8 hours Detailed Answer: You should take 15ml Lactulose every 8 hours (about 3-4 doses would be required to clear the bowel movement). The recommended tests would be done after a clear, normal bowel movement is restored. You may therefore, talk to your ER regarding the tests, once the bowel movements normalize.
Above answer was peer-reviewed by
Follow-up: What causes lower right quadrant pain that radiates to leg and buttocks? 2 hours later
i did the 2nd dose of lactulose w/water, justnore cramps.finished the bottle of citrus liquid laxative at 3:45 and nothin just did enema and got 1hard pebble and more pain - did the enema as a "last resort" in hops of something. Irs been 20 minutes n no more results. I dislike ERs thats why i kero asking you to avoid it at all cost because ER visits here cost me a minimum of $400 even with insurance
Answered by Dr. Rakesh Karanwal 5 hours later
Brief Answer: Take Glycerin enemas, along with oral Lactulose Detailed Answer: So, the stools are impacted in the terminal colon and, harder than thought earlier. Hence, take glycerin enemas (usually available OTC in most of the countries) TWICE daily, instead of plain water enema. Glycerin enemas are much more effective. At the same time, continue with Lactulose every 8 hours. ONCE the bowel movement becomes totally normal, START with Psyllium powder/granules daily at bedtime, which will maintain normal consistency of stools. Take at least 2.5 liters of water daily, which will loosen the stools. Under the circumstances, the tests to diagnose the cause of colon obstruction, become more urgent. Get them done at the earliest. Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor